Florida, 2022

Damaging Winds in Florida, August 12, 2022

August 12, 2022 · NWS JAX · 2 events in 1 county or zone

SW steering flow ahead of a cold front settling south across GA brought a stronger west coast sea breeze across the local area with the sea breeze merger focused across the eastern tier of SE GA and NE FL in the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow ahead of a cold front settling south across GA brought a stronger west coast sea breeze across the local area with the sea breeze merger focused across the eastern tier of SE GA and NE FL in the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 12, 7:08 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 12, 7:08 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
808 PM EDT Fri Aug 12 2022

.AVIATION...
[Through 00Z Sunday]

Showers and storms continue near and at the terminals this evening
through about 04Z or so, except for GNV which may escape being
affected. Some lingering showers possible 04z-06z but expected to
be pushing offshore of CRG, SSI, and SGJ. Like last night, some
potential for low clouds and patches of fog toward early morning
and best chances probably around VQQ. For Saturday, a fairly
active day for convection with showers and storms likely, and
beginning first around SSI and GNV in the morning with MVFR cigs
possible, then the rest of the TAFs through the afternoon. For
now, used PROB30 group Saturday aftn but may need to up to TEMPO
groups in subsequent forecasts.

&&

.PREV DISCUSSION [419 PM EDT]...

.NEAR TERM [Through Tonight]...

A cold front over northern GA will slowly shift southward this
afternoon into tonight. Prevailing southwesterly flow continues to
advect Gulf moisture into the area ahead of the front. Due to an
extensive mid to upper level cloud deck over the area this
morning, daytime heating and thus convection was delayed today.
Daytime heating returned with breaks in the cloud cover this
afternoon allowing for the sea breezes to begin to push inland.
Showers and storms will likely remain isolated to widely
scattered this afternoon. A cluster of showers and storms in the
Big Bend region will move ENE into the area this evening. This
along with sea breeze interactions will increase storm coverage
this evening. Convection fades by midnight. The frontal boundary
will approach SE GA before dawn prompting a few showers to develop
along the Altamaha river basin in the pre-dawn hours. Lows
tonight will be in the low to mid 70s.

.SHORT TERM [Saturday Through Sunday Night]...

A cold front will enter SE GA Saturday morning and slowly
continue its trek southward before stalling near the FL/GA state
border on Sunday. Generally westerly flow ahead of the front will
maintain ample moisture (PWATs ~2 inches) over the area. Numerous
showers and storms develop along and just ahead of the frontal
boundary on Saturday beginning in SE GA and then shifting into NE
FL in the afternoon into evening. Heavy rainfall potential will
focus near the frontal axis, especially for NE FL where the
deepest moisture fetch from the GOMEX is expected to override low
level convergence along the front. The Weather Prediction Center
continues to highlight a "Marginal Risk" of heavy rainfall across
NE FL and much of SE GA on Saturday, with widespread rainfall
amounts of 0.5-1 inches Saturday into Sunday. Localized flooding,
especially near urban areas, and gusty winds will be possible with
storms on Saturday. High pressure to the northeast and high
pressure over the GOMEX will cause the front to stall on Sunday.
This will create a north- south moisture gradient with the front
being the dividing line between drier air (PWATs 1.5-1.7 inches)
over SE GA to more moist air (PWATs ~2 inches) to the south. This
will limit rain chances to mainly NE FL on Sunday. Temperatures
will be below normal due to the convection and cold front. Highs
will be in the upper 80s to around 90. Low temperatures will dip
into the upper 60s over inland SE GA with low 70s elsewhere.

.LONG TERM [Monday Through Friday]...

The drier air mass influencing SE GA/NE FL on Monday will move south
out of our area while a front from the NE will be approaching
Georgia Tuesday. The front will gradually push through Georgia
into Florida, bringing higher precipitation chances. Dominating
flow will gradually shift from northerly to westerly on Wednesday,
allowing seasonably average PWAT values to return. Widely
scattered storms on Tuesday increase to numerous Wednesday through
Friday with the help of a SW steering flow.

Early next week temperatures will return to near normal highs and
lows, highs in the lower 90s inland and upper 80s on the coast.
Low temperatures will be in the mid 70s on the coast and lower 70s
inland. Thursday and Friday temperatures will cool down slightly
to the upper 80s due to the forecasted rainfall.

.MARINE...

The coastal waters will be squeezed between high pressure to the
south and a cold front to the north today. The front will settle
across the southeast Georgia waters on Saturday, and then weaken
and shift south into the northeast Florida waters Sunday into
Monday. Showers and thunderstorms are expected over the waters
through this weekend. A second cold front will move toward the
waters Tuesday night, and into the waters on Wednesday.

Rip Currents:  SE GA: Low Today, Moderate Saturday
               NE FL: Moderate through Saturday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  87  69  92  68 /  40  60  10  10   0
SSI  75  86  76  88  75 /  60  90  20  20   0
JAX  73  89  72  88  71 /  50  80  60  40  10
SGJ  74  89  73  87  73 /  40  70  70  40  10
GNV  72  90  70  89  68 /  30  90  70  60  10
OCF  73  90  73  89  72 /  30  70  60  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 12, 4:03 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
503 PM EDT Fri Aug 12 2022

FLZ140-240-122130-
Central Marion FL-Eastern Marion FL-
503 PM EDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of south central Marion
County through 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Santos, or near Ocala. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ocala, Lynne, Santos, Ocklawaha, Moss Bluff, Silver Springs Shores
and Belleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2903 8216 2922 8216 2929 8189 2904 8187
TIME...MOT...LOC 2102Z 265DEG 4KT 2914 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Aug 12, 7:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
815 PM EDT Fri Aug 12 2022

FLZ033-133-130100-
Coastal St. Johns FL-Inland St. Johns FL-
815 PM EDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of east central St.
Johns County through 900 PM EDT...

At 815 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint Augustine, moving east at 10 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, South Ponte Vedra, Saint
Augustine Shores, Vilano Beach, Saint Augustine South, Butler Beach
and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2980 8142 2997 8146 3004 8128 2980 8119
TIME...MOT...LOC 0015Z 257DEG 8KT 2991 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

HESS
Special weather statement, Aug 12, 7:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
820 PM EDT Fri Aug 12 2022

FLZ033-133-130100-
Coastal St. Johns FL-Inland St. Johns FL-
820 PM EDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of east central St.
Johns County through 900 PM EDT...

At 820 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vilano Beach, or over Saint Augustine, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph, penny size hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, South Ponte Vedra, Vilano
Beach, Saint Augustine South, Saint Augustine Shores and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2981 8139 2999 8144 3005 8128 2982 8120
TIME...MOT...LOC 0020Z 257DEG 8KT 2992 8134

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HESS
Local storm report, Aug 12, 7:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
837 PM EDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     2 NW SAINT AUGUSTINE    29.92N 81.33W
08/12/2022  M53 MPH          ST. JOHNS          FL   MESONET

            MESONET STATION XLWS LEWIS.

&&

The radar

The Jacksonville radar (KJAX), 73 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
August 12, 7:45 PM EST
Where
St. Johns County, 1.2 mi W of Vilano Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
29.920, -81.320

The Flagler Inn hotel sign was blown over by thunderstorm winds. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, St. Johns

When
August 12, 7:55 PM EST
Where
St. Johns County, 1.2 mi W of Vilano Beach
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.920, -81.320

Trees and power lines were blown down by thunderstorm winds. The cost of damage was estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045579, 1045578.